Tornadoes · United States · Colorado · 2008

EF0 tornado, Yuma, Colorado, June 4, 2008

This EF0 tornado ran 0.7 miles across Yuma County on June 4, 2008, touching down at 3:01 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2008
Touchdown
3:01 PM MDT (21:01 UTC)
Lifted
3:03 PM MDT (21:03 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Yuma County
Touchdown point
40.080, -102.742
Lift-off point
40.080, -102.742
Record number
0806041501-01

What the Weather Service recorded

A series of severe thunderstorms developed in a SW-NE line and moved northeast, producing repeated heavy rain and hail episodes from northern Yuma County Colorado eastward across Dundy and Hitchcock counties in Nebraska. Several flash flood reports, and dozens of large hail reports were received. Several brief tornadoes were also reported, but no damage was observed.

Tornado lasted approximately two minutes with no known damage occurring.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 4, 2:00 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 4, 2:00 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.

AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.

DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.

TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.

IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.

DDT

&&

.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.

MENTZER

&&

.HYDROLOGY...

FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.

UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR KSZ003-004-015-016-029.

NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 4, 10:01 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED JUN 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL
OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN
OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL
EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS
EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND
UNSTABLE.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN
COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE
THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.
THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT
AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS.

HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON
THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

MENTZER

In the hours before

Special weather statement, Jun 4, 2:00 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008

COZ090-042030-
YUMA COUNTY-
200 PM MDT WED JUN 4 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 158 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES NORTHEAST OF ARICKAREE SCHOOL...OR 11 MILES WEST OF ABARR...AND
MOVING NORTHEAST AT 17 MPH. THIS STORM HAS THE POTENTIAL TO RAPIDLY
BECOME SEVERE AND ANYONE IN WESTERN YUMA COUNTY SHOULD CONTINUE TO
MONITOR FOR POTENTIAL WARNINGS.

JRM
Local storm report, Jun 4, 2:56 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 SE YUMA               40.10N 102.70W
06/04/2008  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

KJAMES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

9.0 hours before the tornado, 48 km from the path. June 4, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 266 joules per kilogram, CIN -122, lifted condensation level 675 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 91 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

3.0 hours after it, 48 km from the path. June 5, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 709 joules per kilogram, CIN -19, lifted condensation level 1208 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 66 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
1874 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the touchdown began at 20:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 4, 2008

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 43:30 AM CDTEF0Randolph, IL0.650
June 43:48 AM CDTEF0Randolph, IL1.550
June 43:49 AM CDTEF0Randolph, IL0.725
June 47:13 AM EDTEF0Greene, IN0.150
June 47:50 AM EDTEF0Hamilton, OH1.950$40,000
June 41:25 PM EDTEF1Clarke, VA0.5100$20,000
June 42:19 PM EDTEF0Fauquier, VA4.0150$15,000
June 42:35 PM EDTEF0Loudoun, VA5.4150$15,000
June 43:18 PM EDTEF0Frederick, VA0.5100$8,000
June 43:20 PM EDTEF0Montgomery, MD0.350$2,000
June 43:40 PM EDTEF0Calvert, MD1.675$400,000
June 44:12 PM EDTEF0Caroline, MD2.250$300,000
June 42:29 PM MDTEF0Washington, CO0.150
June 43:04 PM MDTEF0Adams, CO0.150
June 44:53 PM CDTEF0Howard, NE3.625$50,000
June 46:00 PM EDTEF0Dearborn, IN0.750$30,000
June 46:20 PM EDTEF0Pendleton, KY0.225$60,000
June 44:49 PM MDTEF1Chase, NE0.930$95,000
June 46:04 PM CDTEF1Mills, IA4.8220
June 45:08 PM MDTEF1Chase, NE0.120$30,000
June 45:13 PM MDTEF0Chase, NE0.120$25,000
June 47:15 PM EDTEF0Culpeper, VA4.0100$15,000
June 47:27 PM EDTEF1Stafford, VA9.6100$50,000
June 47:35 PM EDTEF1Stafford, VA1.0100$20,000
June 46:50 PM CDTEF1Mills, IA5.1440
June 45:53 PM MDTEF0Chase, NE0.120
June 47:04 PM CDTEF0Union, IA0.950
June 47:10 PM CDTEF0Hayes, NE0.120
June 47:25 PM CDTEF1Seward, NE5.6440
June 46:26 PM MDTEF0Yuma, CO0.525
June 47:44 PM CDTEF1Butler, NE3.8440
June 47:45 PM CDTEF1Livingston, IL3.4200$40,000
June 48:00 PM CDTEF1Butler, NE5.5220
June 48:13 PM CDTEF0Adams, IA2.375
June 48:18 PM CDTEF0Tazewell, IL1.530
June 48:24 PM CDTEF0Tazewell, IL6.1150
June 48:24 PM CDTEF1Adams, IA9.5150$15,000
June 48:37 PM CDTEF1Saunders, NE6.5880
June 48:55 PM CDTEF1Saunders, NE4.9440
June 48:58 PM CDTEF1Adams, IA5.6150$25,000
June 49:18 PM CDTEF0Union, IA1.175$5,000
June 49:37 PM CDTEF1Union, IA3.9150$50,000
June 49:58 PM CDTEF1Union, IA10.9100$5,000
June 411:23 PM CDTEF0Phelps, NE0.125
June 411:28 PM CDTEF0Gosper, NE0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.